Virginia, 2002

Damaging Winds in Virginia, May 18, 2002

May 18, 2002 · NWS AKQ · 5 events in 5 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 18, 1:30 AM EST, 7 hours 15 minutes earlier.

Area forecast discussion, May 18, 1:30 AM EST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
230 AM EDT SAT MAY 18 2002

ANTICIPATING AN ACTIVE RADAR NXT FEW HRS...SO HERE IS AN ERLY DSCN.

FCST CHALLENGE WILL BE IN FIRST 12 HRS. CDFRNT WAITING UNTIL S/W
PASSES TO NE OF FA B4 SAGGING S ACROSS VA. MODELS PROG THIS BTWN
10-18Z TDY. TMPS TRICKY...APPEARS TDYS MAX TMPS ARE OCCURRING
ATTM...WITH NOT MUCH RISE XPCTD DRNG DAYLIGHT HRS. MAX TMPS TO
DEPEND ON AMT OF SUN (IF ANY) OCCURS. NXT IS PCPN.  NOT MUCH
HAPPENING ATTM BUT RADAR STARTING TO FILL IN ACROSS NC. XPCT THESE
ECHOES TO TRACK NE NXT FEW HRS. GSTY SW WNDS AHEAD OF FROPA THIS
AM...WILL BCM N-NE BEHIND BNDRY.

XPCT LIKELY POPS UNTIL FROPA THIS AM. EVEN THOUGH THERE IS A CAP,
WITH LL JET (VAD WND PROFILE SHOWS 40+ KTS OFF THE DECK & LIS ARND
0) WILL KEEP CHC THUNDER IN. WITH THETA E RIDGE OVRHD & PWS IN
EXCESS OF 1.5 INCHES ...CUD SEE SOME LOCALLY HVY DOWNPOURS. MODEL
QPF BTWN 1/3 TO 3/4 INCH WITH THIS SYSTM...LCL AMTS OVR AN INCH.

TIME SCTNS / BUFKIT DATA END PCPN ACROSS NRN HALF OF FA B4 NOON
BUT KEEP PCPN GOING ACROSS THE S MOST OF THE DAY...FINALLY PUSHING S
OF NE NC CNTYS LATE. CRNT FCST ALRDY TRENDING THIS WAY. CLDS SHUD THIN
FROM N-S THIS AFTRN...SO XPCT NRN HALF TO BECOME PT SUNNY...REMAINING
MSTLY CLDY SRN CNTYS. TMPS GNRLY BTWN 65-70. CLRG & COOL TONITE. LOWS
DROP INTO 40S.

DRY AND UNSEASONABLY COOL WX FOLLOWS THRU MID WEEK AS UPR LVL PTRN
CARVES OUT ERN TROF. CANADIAN HIGH PRS TO SLOWLY MOVE SE WITH TIME
MAKING NXT FEW DAYS SEEM LIKE LATE MAR / ERLY APRIL THAN THE MIDDLE
OF MAY. COMBO OF COOL TMPS ALFT AND STRNG MAY SUN...SHUD LEAD TO
SCT-BKN SC SUN & MON. HIGH BOTH DAYS IN THE 60S. WNDS DECOUPLE SUN
NITE. SHUD SEE SOME U30S IN NRMLLY CLDR SPOTS.

HIGH PRS MOVES OFFSHORE BY LATE WEEK ALLOWING A RETURN TO AOA NRML
TMPS.

MAY CHALLENGE SOME RECORD LOWS AS H85 TEMPS FALL TO BLO 0C THIS WK.
HERE ARE THE UPCOMING RECORD LOWS.

       5/20      5/21      5/22
RIC  41/1976   39/1950   44/1997
ORF  45/1882   45/1956   44/1950
SBY  39/1915   36/1992   41/1936
ECG  48/1976   43/1956   44/1981

CWF...WILL UPDATE MWS FOR INCREASED RIP CRNT THREAT LATER TDY AS
WNDS BCM N-NE. OTW...WILL KEEP SCA FLAGS FLYING PER CRNT CNDTNS.

FCSTID = 44

.AKQ...
MD...SCA CSTL WTRS.
NC...SCA CSTL WTRS AND CURRITUCK SND.
VA...SCA CSTL WTR AND CHES BAY FROM SMITH PT TO CAPE HENRY.

In the hours before

Special weather statement, May 18, 6:43 AM EST, 2 hours 2 minutes before
MDZ021-181245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
743 AM EDT SAT MAY 18 2002

...STRONG THUNDERSTORMS MOVING INTO DORCHESTER COUNTY...

AT 743 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
HUDSON TO 17 MILES WEST OF TAYLORS ISLAND...MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR
   HUDSON AT 810 AM
   LLOYDS AND TAYLORS ISLAND AT 820 AM
   MADISON AT 825 AM
   FISHING CREEK AND HONGA AT 830 AM
   WOOLFORD AND CHURCH CREEK AT 835 AM
   CAMBRIDGE AT 840 AM

WIND GUSTS NEAR 50 MPH CAN BE EXPECTED WITH THESE STORMS. RAINFALL
RATES OF AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
&&
LAT...LON 3873 7644 3832 7676 3830 7592 3864 7573
Special weather statement, May 18, 7:15 AM EST, 1 hour 30 minutes before
VAZ060>074-079>083-087>090-181415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
815 AM EDT SAT MAY 18 2002

...STRONG WINDS MAY CAUSED DOWNED TREES AND SCATTERED POWER OUTAGES
ACROSS CENTRAL AND SOUTHERN VIRGINIA THIS MORNING...

NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE THROUGH
CENTRAL AND SOUTHERN VIRGINIA THROUGH 10 AM. THIS LINE OF STORMS
EXTENDED ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL MOVE
THROUGH THE AREA THIS MORNING. WIND GUSTS TO 50 MPH AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE THROUGH 10 AM AS THIS FRONT MOVES THROUGH.
THESE WINDS MAY BE STRONG ENOUGH TO KNOCK DOWN SOME SMALL TREES.
RAINFALL AMOUNTS OF UP TO AN INCH WILL LIKELY PRODUCE PONDING OF
WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

CULLEN
Special weather statement, May 18, 7:15 AM EST, 1 hour 30 minutes before
VAZ060>074-079>083-087>090-181415-

SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE WAKEFIELD VA
815 AM EDT SAT MAY 18 2002

...STRONG WINDS MAY CAUSE DOWNED TREES AND SCATTERED POWER OUTAGES
ACROSS CENTRAL AND SOUTHERN VIRGINIA THIS MORNING...

NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE THROUGH
CENTRAL AND SOUTHERN VIRGINIA THROUGH 10 AM. THIS LINE OF STORMS
EXTENDED ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL MOVE
THROUGH THE AREA THIS MORNING. WIND GUSTS TO 50 MPH AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE THROUGH 10 AM AS THIS FRONT MOVES THROUGH.
THESE WINDS MAY BE STRONG ENOUGH TO KNOCK DOWN SOME SMALL TREES.
RAINFALL AMOUNTS OF UP TO AN INCH WILL LIKELY PRODUCE PONDING OF
WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

CULLEN
Special weather statement, May 18, 7:30 AM EST, 1 hour 15 minutes before
MDZ021>023-181330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 AM EDT SAT MAY 18 2002

...STRONG THUNDERSTORMS MOVING THROUGH THE LOWER MARYLAND EASTERN
SHORE...

AT 829 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST
OF ELDORADO TO 3 MILES WEST OF HOOPERSVILLE...MOVING SOUTHEAST AT 30
MPH.

THUNDERSTORMS WILL BE NEAR
   ANDREWS AND ELDORADO AT 830 AM
   HOOPERSVILLE AT 835 AM
   VIENNA AND WINGATE AT 840 AM
   SHARPTOWN AND ELLIOTT AT 845 AM
   CROCHERON AND MARDELA SPRINGS AT 850 AM
   BIVALVE AND TYASKIN AT 855 AM

WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. WINDS MAY BE STRONG ENOUGH TO BRING DOWN SMALL
TREES.

CULLEN
&&
LAT...LON 3877 7574 3826 7640 3800 7607 3850 7541
Special weather statement, May 18, 8:05 AM EST, 40 minutes before
VAZ072>078-083>086-088>094-096>100-181500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
905 AM EDT SAT MAY 18 2002

...STRONG WINDS MAY CAUSE DOWNED TREES AND SCATTERED POWER OUTAGES
ACROSS EASTERN VIRGINIA LATE THIS MORNING...

A STRONG LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
EASTERN VIRGINIA FROM THE NORTHERN NECK TO HAMPTON ROADS...ACROSS
THE SOUTHERN CHESAPEAKE BAY...AND ONTO THE VIRGINIA EASTERN SHORE
THROUGH 11 AM. THIS LINE OF STORMS EXTENDED ALONG AND AHEAD OF A
STRONG COLD FRONT THAT WILL MOVE THROUGH THE AREA LATE THIS MORNING.
WIND GUSTS TO 50 MPH...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE AS
THIS FRONT MOVES THROUGH. THESE WINDS MAY BE STRONG ENOUGH TO KNOCK
DOWN SOME SMALL TREES AND CAUSE SCATTERED POWER OUTAGES. RAINFALL
AMOUNTS OF UP TO AN INCH WILL LIKELY PRODUCE PONDING OF WATER ON
ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

CULLEN

The radar

The Norfolk radar (KAKQ), 64 km away, was scanning. The volume nearest the first event began at 13:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, King William

When
May 18, 8:45 AM EST
Where
King William County, West Pt
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -76.800

Trees down.

Thunderstorm Wind, Mathews

When
May 18, 8:56 AM EST
Where
Mathews County, Port Haywood
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
37.383, -76.317

Abandoned 30 foot by 40 foot structure was blown down.

Thunderstorm Wind, Hampton (C)

When
May 18, 9:20 AM EST
Where
Hampton (C) County, Hampton
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.017, -76.350

Trees down throughout city. Also, spotter measured a wind gust of 52 mph.

Thunderstorm Wind, Northampton

When
May 18, 9:30 AM EST
Where
Northampton County, 4 mi S of Cape Charles
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.220, -76.017

Numerous trees (12) and a power pole down.

Thunderstorm Wind, Virginia Beach (C)

When
May 18, 9:50 AM EST
Where
Virginia Beach (C) County, Virginia Beach
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.850, -75.983

Numerous tree limbs down in Thoroughgood area. Spotter estimated a wind gust of 55 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297719, 5297720, 5297721, 5297722, 5297723.